Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 240, NWS Sioux Falls, SD

August 25, 20174 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2017, 6:48 PM CDT for 4 counties in South Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2017, 6:48 PM CDT (23:48 UTC)
Expired
Aug 25, 2017, 7:45 PM CDT
In force
57 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS53 KFSD 252348
SVRFSD
SDC003-035-073-111-260045-
/O.NEW.KFSD.SV.W.0240.170825T2348Z-170826T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
648 PM CDT FRI AUG 25 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Davison County in southeastern South Dakota...
  Southwestern Sanborn County in east central South Dakota...
  Central Aurora County in south central South Dakota...
  Southeastern Jerauld County in central South Dakota...

* Until 745 PM CDT

* At 647 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Plankinton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Storla around 710 PM CDT. 
  Woonsocket around 730 PM CDT. 
  Letcher around 735 PM CDT. 
  Forestburg around 745 PM CDT. 

The most intense part of this storm complex is currently just 
northeast of White Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 9868 4395 9869 4405 9845 4405 9809
      4376 9808
TIME...MOT...LOC 2347Z 238DEG 24KT 4383 9855 

HAIL...1.00IN
WIND...60MPH
 
$$

MJF
2 follow-up statements
080 
WWUS53 KFSD 260033
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
733 PM CDT FRI AUG 25 2017

SDC003-035-073-111-260045-
/O.CON.KFSD.SV.W.0240.000000T0000Z-170826T0045Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
733 PM CDT FRI AUG 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN DAVISON...SOUTHWESTERN SANBORN...CENTRAL AURORA AND
SOUTHEASTERN JERAULD COUNTIES...

At 732 PM CDT, a severe thunderstorm was located near Mount Vernon,
or 9 miles east of Plankinton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Mount Vernon around 735 PM CDT. 
  Loomis around 745 PM CDT. 

This storm, although still intense with heavy rain and a lot of 
lightning, is showing signs of weakening in terms of severe weather. 
We will watch for future intensification. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 9868 4395 9869 4405 9845 4405 9809
      4376 9808
TIME...MOT...LOC 0032Z 252DEG 28KT 4376 9831 

HAIL...1.00IN
WIND...60MPH
 
$$

MJF
426 
WWUS53 KFSD 260043
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
743 PM CDT FRI AUG 25 2017

SDC003-035-073-111-260052-
/O.EXP.KFSD.SV.W.0240.000000T0000Z-170826T0045Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
743 PM CDT FRI AUG 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVISON...
SOUTHWESTERN SANBORN...CENTRAL AURORA AND SOUTHEASTERN JERAULD
COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds of up to 40 to 50 mph are still quite possible with this 
thunderstorm through 8 pm CDT. 

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central, central, southeastern and east central South Dakota.

LAT...LON 4357 9868 4395 9869 4405 9845 4405 9809
      4376 9808
TIME...MOT...LOC 0042Z 238DEG 24KT 4379 9823 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:32 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 25, 6:32 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
632 PM CDT Fri Aug 25 2017

.SHORT TERM...(This evening through Saturday)
Issued at 320 PM CDT Fri Aug 25 2017

The main concern in the short term is the increasing potential for
scattered strong to severe thunderstorms late this afternoon and
evening.

A warm front currently located somewhere along the I-90 corridor,
will continue to lift north-northeast this afternoon and evening,
increasing the instability across the area. A small cluster of
thunderstorms developed late this morning across northeast Nebraska
on the nose of a moderate LLJ, and warm air advection. Storm total
estimates from 3 to 5 inches of rain around Concord area.

The main focus then turns to our western zones. Scattered strong to
severe storms are possible late this afternoon and evening as the
aforementioned warm front interacts with an upper-level trough.
Models continue to suggest a increase in mid-level theta-e advection
on the nose of a strengthening low-level jet of 35 to 40 knots. Deep
layer shear is moderate (~ 30 knots), but with steep mid-level lapse
rates from 7.5 to 8 C/km and moderate MUCAPE of 2000+ J/kg, the
development of discrete cells, and perhaps organized supercells are
expected to develop ahead of the boundary. Storms are expected to
develop along the Missouri River by around 23Z, then progress
eastward, approaching the I-29 corridor after 03Z. The main threats
are large hail up to golf ball size during the evening hours, then
damaging winds will become the primary risk as the system evolves in
the nighttime. Isolated one or two tornadoes cannot be ruled out
with some of these severe storms as the 0-1 km helicity ranges from
150-200 m2s-2, and 0-1 km bulk shear of around 27 knots. The severe
weather threat will gradually diminish from west to east into the
overnight hours.

Showers and thunderstorms could linger through mid morning across
portions of southwest Minnesota, and northwest Iowa, as the surface
boundary moves out of the area. Skies will gradually clear through
the day, giving way to a partly sunny day. Dry air will build across
the area, with west to northwesterly surface flow keeping near
normal temperatures. Highs will range from the upper 70s to lower
80s.

.LONG TERM...(Saturday night through Friday)
Issued at 320 PM CDT Fri Aug 25 2017

Models hint at series of short waves tracking through the area on
Saturday night into Sunday.  The main wave will be centered across
Minnesota, possibly clipping the eastern half of the forecast area.
Depending on mid level cloud cover, low level fog could try to
develop across Minnesota and Iowa early Sunday morning, but
confidence is not high enough at this time to include mention in the
forecast.

Precipitation chances appear to be the greatest Sunday morning as a
weak disturbance tracks through central South Dakota, and then again
Sunday afternoon across the east with the addition of diurnal
heating. Some of the models-including the Canadian- suggest there
would not be enough moisture and instability Sunday morning across
central South Dakota. The ECMWF is not far behind the Canadian, with
the American solutions offering a wetter solution.  For now, kept a
slight chance of precipitation near Chamberlain for Sunday morning.

With wave over Minnesota being a relatively slow mover, could see
some instability showers/thunderstorms develop Sunday afternoon east
of I-29.  Expect this activity to wane fairly quickly with sunset.

Thereafter, the upper level ridge folds into the region from the
west.  This potentially keeps Harvey in place across eastern Texas,
and leads to a period of quiet weather across the Northern Plains.
Models hint at the potential for periodic early morning fog chances,
as well rain chances late in the week as a weak shortwave moves from
northwest to southeast across central South Dakota Thursday morning,
and stronger low level jet develops Friday morning with mass
convergence across the eastern half of the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 626 PM CDT Fri Aug 25 2017

Line of thunderstorms is expected to work through the area this
evening. Behind the line after 06Z, MVFR stratus is expected to
work into the region in the early morning hours on Saturday.
Ahead of the boundary, low level wind shear is expected to develop
across northwest Iowa including the KSUX terminal. Northwest flow
will develop from west to east in the morning hours on Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Aug 25, 3:32 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
332 PM CDT Fri Aug 25 2017

SDZ038>040-050-052>070-262045-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
332 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across central SD late this
afternoon, and then push eastward through the evening. A few of
these storms could become severe with hail to the size of
golf balls, wind gusts to 60 mph, and locally heavy rain. An
isolated brief tornado is also possible through 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely after 5 pm.

IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ071-262045-
Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Union-
332 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop across the area this evening, then
continue through the overnight hours. An isolated storm could
produce hail to the size of quarters and winds to 60 mph during
the mid evening, with locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms may continue into Saturday. These storms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 8 pm.

IAZ003-013-014-021-022-031-032-262045-
Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
332 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across the area this
morning. These storms are not expected to be severe. Additional
storms may develop across the area tonight. These storms are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will remain possible on Saturday. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 25, 5:46 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 S CHAMBERLAIN         43.69N 99.31W
08/25/2017  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

&&
Local storm report, Aug 25, 6:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     13 SSW PUKWANA          43.60N 99.27W
08/25/2017  E60 MPH          BRULE              SD   PUBLIC

&&

FERGUSON
Local storm report, Aug 25, 6:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 SSW PUKWANA          43.64N 99.27W
08/25/2017  E1.50 INCH       BRULE              SD   PUBLIC

&&

FERGUSON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:07 PM CDTFlash Flood WarningFSDUnion113 min
Aug 25, 5:32 PM CDTSevere Thunderstorm WarningFSDBrule58 min
Aug 25, 5:42 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory63 min
Aug 25, 6:36 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.